Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Gap phenomena for a class of fourth-order geometric differential operators on surfaces with boundary

Author: Glen Wheeler
Journal: Proc. Amer. Math. Soc. 143 (2015), 1719-1737
MSC (2010): Primary 53C43; Secondary 53C42, 35J30
Published electronically: November 12, 2014
MathSciNet review: 3314084
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we establish a gap phenomenon for immersed surfaces with arbitrary codimension, topology and boundaries that satisfy one of a family of systems of fourth-order anisotropic geometric partial differential equations. Examples include Willmore surfaces, stationary solitons for the surface diffusion flow, and biharmonic immersed surfaces in the sense of Chen. On the boundary we enforce either umbilic or flat boundary conditions: that the tracefree second fundamental form and its derivative or the full second fundamental form and its derivative vanish. For the umbilic boundary condition we prove that any surface with small $ L^2$-norm of the tracefree second fundamental form or full second fundamental form must be totally umbilic, that is, a piece of a round sphere or flat plane. We prove that the stricter smallness condition allows consideration for a broader range of differential operators. For the flat boundary condition we prove the same result with weaker hypotheses, allowing more general operators, and a stronger conclusion: only a piece of a flat plane is allowed. The method used relies only on the smallness assumption and thus holds without requiring the imposition of additional symmetries. The result holds in the class of surfaces with any genus and irrespective of the number or shape of the boundaries.

References [Enhancements On Off] (What's this?)

  • [1] Michael T. Anderson, Convergence and rigidity of manifolds under Ricci curvature bounds, Invent. Math. 102 (1990), no. 2, 429-445. MR 1074481 (92c:53024),
  • [2] Robert L. Bryant, A duality theorem for Willmore surfaces, J. Differential Geom. 20 (1984), no. 1, 23-53. MR 772125 (86j:58029)
  • [3] Bang-Yen Chen, Some open problems and conjectures on submanifolds of finite type, Soochow J. Math. 17 (1991), no. 2, 169-188. MR 1143504 (92m:53091)
  • [4] Anna Dall'Acqua, Uniqueness for the homogeneous Dirichlet Willmore boundary value problem, Ann. Global Anal. Geom. 42 (2012), no. 3, 411-420. MR 2972622,
  • [5] Daniel Depner, Linearized stability analysis of surface diffusion for hypersurfaces with boundary contact, Math. Nachr. 285 (2012), no. 11-12, 1385-1403. MR 2959966
  • [6] Daniel Depner and Harald Garcke, Linearized stability analysis of surface diffusion for hypersurfaces with triple lines, Hokkaido Math. J. 42 (2013), no. 1, 11-52. MR 3076297
  • [7] Paul C. Fife, Models for phase separation and their mathematics, Electron. J. Differential Equations (2000), No. 48, 26 pp. (electronic). MR 1772733 (2001k:35147)
  • [8] D. Fischer-Colbrie, Some rigidity theorems for minimal submanifolds of the sphere, Acta Math. 145 (1980), no. 1-2, 29-46. MR 558091 (82b:53078),
  • [9] Ernst Kuwert and Reiner Schätzle, The Willmore flow with small initial energy, J. Differential Geom. 57 (2001), no. 3, 409-441. MR 1882663 (2003a:53097)
  • [10] Ernst Kuwert and Reiner Schätzle, Gradient flow for the Willmore functional, Comm. Anal. Geom. 10 (2002), no. 2, 307-339. MR 1900754 (2003c:53099)
  • [11] H. Blaine Lawson Jr., Local rigidity theorems for minimal hypersurfaces, Ann. of Math. (2) 89 (1969), 187-197. MR 0238229 (38 #6505)
  • [12] James McCoy and Glen Wheeler, A classification theorem for Helfrich surfaces, Math. Ann. 357 (2013), no. 4, 1485-1508. MR 3124939,
  • [13] J. H. Michael and L. M. Simon, Sobolev and mean-value inequalities on generalized submanifolds of $ R^{n}$, Comm. Pure Appl. Math. 26 (1973), 361-379. MR 0344978 (49 #9717)
  • [14] Bennett Palmer, Uniqueness theorems for Willmore surfaces with fixed and free boundaries, Indiana Univ. Math. J. 49 (2000), no. 4, 1581-1601. MR 1838303 (2002c:53014),
  • [15] Robert C. Reilly, Extrinsic rigidity theorems for compact submanifolds of the sphere., J. Differential Geometry 4 (1970), 487-497. MR 0290296 (44 #7480)
  • [16] James Simons, Minimal varieties in riemannian manifolds, Ann. of Math. (2) 88 (1968), 62-105. MR 0233295 (38 #1617)
  • [17] Glen Wheeler, Surface diffusion flow near spheres, Calc. Var. Partial Differential Equations 44 (2012), no. 1-2, 131-151. MR 2898774,
  • [18] G.E. Wheeler,
    Fourth order geometric evolution equations.
    PhD thesis, University of Wollongong, 2010.
  • [19] Shing Tung Yau, Submanifolds with constant mean curvature. I, II, Amer. J. Math. 96 (1974), 346-366; ibid. 97 (1975), 76-100. MR 0370443 (51 #6670)
  • [20] Takumi Yokota, Perelman's reduced volume and a gap theorem for the Ricci flow, Comm. Anal. Geom. 17 (2009), no. 2, 227-263. MR 2520908 (2010g:53125),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C43, 53C42, 35J30

Retrieve articles in all journals with MSC (2010): 53C43, 53C42, 35J30

Additional Information

Glen Wheeler
Affiliation: Fakultät für Mathematik, Institut für Analysis und Numerik, Otto-von-Guericke Universität Magdeburg, Universitätsplatz 2, 39106 Magdeburg, Germany
Address at time of publication: Institute for Mathematics and its Applications, University of Wollongong, Northfields Ave, Wollongong, NSW 2522, Australia

Keywords: Local differential geometry, global differential geometry, higher order, geometric analysis, higher-order partial differential equations, Willmore surfaces, Surface diffusion, biharmonic submanifolds, uniqueness theorem, gap phenomena
Received by editor(s): February 18, 2013
Received by editor(s) in revised form: September 6, 2013
Published electronically: November 12, 2014
Additional Notes: The financial support by the Alexander-von-Humboldt Stiftung is gratefully acknowledged
Communicated by: Joachim Krieger
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society